No More Tamoxifen for Me

heading-lady-tamoxifen

2015: Rose (not real name) is a 39-year-old Malaysian lady. She and her family came to seek our advice. Unfortunately, Rose is the third person in the family who had breast cancer. Rose’s mother had breast cancer and underwent surgery, chemo and radiotherapy. The treatments were done in Australia. She died. Then, Rose’s sister had breast cancer. After surgery she opted to take herbs and not follow her mother’s footstep. She is doing fine.

In early 2015, Rose was also diagnosed with breast cancer. She underwent a lumpectomy. This procedure was done in Australia. After the surgery, her Australian doctor put her on Tamoxifen, which is generally to be taken for 5 to 10 years. Unfortunately  after some discussion, Rose’s husband (an Australian) decided that Rose should not to take herbs — go for the Tamoxifen instead. After all, this was what the medical doctor ordered anyway.

April 2016: Rose came to our centre again. This time alone. She told us that she had been taking the Tamoxifen for a year and had decided to stop that drug. Why? She suffered the following ill effects:

  1. Hot flashes a few times a month and each episode lasted a few days.
  2. Cramps of the legs and abdomen.
  3. Nausea which came with the cramps.
  4. Whitish vaginal discharge.
  5. Forgetfulness which stressed her.

Rose also said she cannot get pregnant and she has no children yet. Also from her readings, she and her husband learned that Tamoxifen can cause another cancer — probably uterine cancer.

Chris: Did you go back to your doctor and ask what to do with the ill effects of Tamoxifen?

Rose: The doctor prescribed anti-nausea medication.

This is our advice to Rose: You and your husband will have to make the final decision whether you want to continue taking Tamoxifen or not. We would not participate in your decision.

Comments

In our book, Breast Cancer: Perspectives of Medical Science and Holistic Healing, we wrote: 

Women on Tamoxifen may suffer from the following side effects: 

  1. Hot flashes as in menopause. About 50% of women may experience this.
  2. Nausea and/or vomiting.
  3. Vaginal dryness and/or discharge.
  4. Depression and mood swings. It is still uncertain if this is directly due to Tamoxifen or other factors.
  5. Loss of energy. This is similar to loss of energy in menopause.
  6. Memory loss. There is still no clear evidence to attribute this effect directly to Tamoxifen.
  7. Difficulty to concentrate.
  8. Menstrual irregularity in pre-menopausal women.
  9. Amenorrhea or absence of menstruation in pre-menopausal women.
  10. Skin rashes.
  11. Blood clotting problems. About 1% of women on Tamoxifen may experience blood-clotting problems. So women with thromboembolic diseases should not take Tamoxifen!
  12. Blurred vision and eye damage. Six percent of women on Tamoxifen have ocular toxicity causing cataracts, abnormalities of the cornea or retina, blurred vision and also eye damage.
  13. Triggers asthma attacks on some sensitive patients.

Perhaps the above side effects, although objectionable to many women, do not pose as a deep concern or fear as the possibility of inducing more cancers in other parts of the body after a prolonged intake of Tamoxifen.

Yes, Tamoxifen can cause new cancer in your body! Watch out for the next posting.

 

 

 

 

Advertisements